Header graphic for print
Dangerous Drugs & Medical Devices News & Commentary on Prescription Drug & Medical Device Lawsuits

Depacon and similar AEDs connected to serious birth defects

Posted in Depacon / Depakene / Depakote

Carefully and closely-monitored clinical management is extremely important for epileptic women who are trying to become pregnant, for an epileptic woman’s ‘seizure frequency’ or patterns may change during the course of her pregnancy.  Seizure activity and the mothers’ exposure to antiepileptic drugs can cause damage to a developing fetus or embryo.  Author Pack AM. From the Neurological Institute, New York, NY, wrote an article called “Therapy Insight: Clinical Management of Pregnant Women with Epilepsy,” where he states that “Complications of epilepsy and AED treatment include stillbirths, prematurity, low birth weight, major and minor malformations, and cognitive delay later in life. Certain AEDs probably have more adverse effects than others; data from prospective studies indicate that phenobarbital and valproate are associated with significant increases in major malformations, and retrospective studies show lower verbal IQs and greater need for extra assistance in school for children whose mothers received valproate during pregnancy.” (emphasis added)

The high risk involved with AEDs and their connection to congenital malformations in the offspring of epileptic women is well known, and most doctors would highly recommend keeping an eye on the level/amount of AEDs received throughout the entirety of the pregnancy.

Author Pack AM. Further explains in his report that “Monitoring of AED levels and dosage adjustment are warranted throughout pregnancy, and vitamin K(1) at a dose of 10 mg/day should be given in the last month, particularly when cytochrome P450 enzyme-inducing AEDs are being administered. In the postpartum period, breastfeeding is recommended; however, there is differential transfer of individual AEDs in breast milk, and the infant should be observed clinically.”

The current consensus in the medical world is that monotherapy has less of a risk of damaging a fetus than does polytherapy.  However, many women do not have epilepsy that is easily controlled, so polytherapy is their only reasonable option.  All women should undergo preconceptual counseling as to have complete information and knowledge about the risks involved with antiepileptic drugs and pregnancy and it is recommended that the mothers take a folic acid supplement, as AEDs have shown to inhibit the absorption of folic acid to the body, a vital chemical in fetal development.

Because AEDs are associated with an increased risk for birth defects, the manufacturers of these drugs are obligated to make these risks clear to patients and doctors alike.  Sadly, the manufacturer of Depacon (Abbott Laboratories) failed to make those warnings, and many women used Depacon during pregnancy unaware of the danger posed to their developing babies.

If you used Depacon during pregnancy and your child was born with a congenital malformation, please do not hesitate to contact our team of Depacon lawyers as you may be entitled to significant financial compensation.

For more information on Depacon or for a free, no-obligation Depacon case consultation, you may contact our offices at your convenience either by phone at (855) 452-5529 or by e-mail at justinian@dangerousdrugs.us

Our Depacon Lawsuit Information page is a great place to start if you have any questions about Depacon.